Total amount: € 0,00
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,118
Online ISSN 1827-1634
Alessandro MANDURINO-MIRIZZI 1, Sergio LEONARDI 2, Chiara MELLONI 3
1 Università degli Studi di Pavia, Pavia, Italy; 2 Fondazione IRCCS Policlinico San Matteo, Pavia, Italy; 3 Duke Clinical Research Institute, Duke University Medical Center, Durham, NC, USA
INTRODUCTION: The aim of this review is to discuss the consequences of potential pharmacokinetic interactions between proton pump inhibitors (PPIs) and antiplatelet therapy on cardiovascular (CV) outcomes and provide guidance on the management of concomitant use of PPIs in patients on dual antiplatelet therapy (DAPT).
EVIDENCE ACQUISITION: DAPT combining aspirin and oral P2Y12 receptor inhibitors increases the risk of gastrointestinal (GI) bleeding, with higher rates of morbidity and mortality in patients undergoing percutaneous coronary intervention (PCI). PPIs are recommended in patients at risk of bleeding to reduce the risk of GI hemorrhage. PPIs can reduce the metabolism of clopidogrel by competing with CYP450 enzymes, mostly CYP2C19 isoform. The clinical significance of this pharmacological interaction is not uniform in observational studies. The only randomized clinical trial assessing the clinical relevance of clopidogrel-omeprazole interaction showed that the use of omeprazole was associated with a reduction in GI bleeding, without any differences in CV outcomes.
EVIDENCE SYNTHESIS: Several systematic reviews and meta-analyses suggest an increased risk of major adverse cardiovascular events (MACE), but not of mortality in patients with concomitant use of PPIs and clopidogrel. Two meta-analysis studying the interactions between individual PPIs and clopidogrel failed to demonstrate any strong relationships with adverse CV outcomes.
CONCLUSIONS: PPIs should be administered in patients on DAPT at risk for GI bleeding. However the uncertain benefit of PPIs in patients who are not at risk of GI bleeding and the unclear risk in MACE suggest that caution should be used when prescribing PPIs in these patients.